Fiction with an edge

Monday, 18 May 2015

Terbinafine - Beat it!

It's back! My taste returned last Sunday, but I wanted to check that it was not a flash in the pan before I posted.

It's been 13 weeks and whilst my taste began to come back a couple of weeks ago, the ability to taste sweet things has taken a couple more weeks. If anything now I feel my taste for sweet things has heightened - I'm assuming that will regularise over the coming week or so.

For those of you still suffering this horrible so-called side-effect keep eating what you can. I know it's difficult and there were times when I felt totally depressed because I didn't want to eat (or drink) as food and liquids just tasted so terrible. I have lost weight because of this problem and now need to get back to eating healthily to put it back on.

I do believe doctors need to do more research before they prescribe this medication and I also believe the pharmaceutical companies producing it need to revisit their patient leaflets as, I believe, the information contained within them is misleading. The leaflets will suggest that (1) the possibility of developing this side-effect will be minimal and (2) what they call 'taste disturbance' will disappear as soon as the medication is stopped.Both are at inaccurate. My case and that of others is that once you have this loss of taste it can last a minimum of eight weeks (mine 13 weeks!) before you fully regain it - that's not minimal. To call this problem a taste disturbance is also grossly wrong. When it happens it brings with it a host of other problems, loss of interest in food, loss of interest in eating and drinking, medical problems associated with not eating and drinking enough, relationship issues and depression, to mention a few. These are not conditions to be treated lightly - especially in people who may already have physical or mental problems.

My GP had no knowledge of this side-effect and although he said he would stop prescribing it, there will be other doctors out there who will prescribe it, whether through a lack of knowledge of the side-effect or because they feel the on-line drug advice suggests minimal risk. I daresay, too, there will be people who will have used this drug without experiencing this side-effect and will wonder what all the fuss is about. They have been lucky and I am pleased for them. However, my concern is for the people who have and will suffer this problem and the horrible way it impinges on their lives. 

In light of the horrid situation this drug can bring on, and the fact people will not know until around 6 weeks in whether or not they will be affected, by which time it's too late to do anything about it, Terbinafine needs new medical tests and an updating of the patient advice information. Then and only then can people make an informed decision about whether to go forward with the use of this drug. And, it may be to some, that the possibility of prolonged taste loss is something which they are prepared to accept in order to deal with the fungal infection for which this drug is prescribed. But at least they will have made an informed choice which is not the current situation - because no one is informing them.

So, in summary, there is light at the end of this dark tunnel - just keep eating and drinking even though you may not feel like it. Your taste will return and you will enjoy food and drink again.